Gastric cancer--the recognition of a chemosensitive tumour.
- D. Cunningham
- British Journal of Cancer
unknown, though increased susceptibility to immunological injury in the elderly may be important. Interestingly in this respect, despite immediate withdrawal ofpiroxicam after the onset of jaundice in our patient evidence of severe liver damage persisted and was subsequently associated with hyperglobulinaemia and the formation of antinuclear antibodies in high titre (1/160). Possibly a self perpetuating autoimmune reaction triggered by piroxicam was responsible for the continued progression of the lesion to subacute hepatic necrosis. A recent report from France described four patients with chronic active hepatitis due to clometacin (an indole derived non-steroidal anti-inflammatory drug widely used in France) which was associated with the formation of antidouble-stranded deoxyribonucleic acid antibodies. Withdrawal of the drug was followed by biochemical and clinical improvement with reduction in or disappearance of autoantibodies.' We find that corticosteroids are not useful in patients presenting with subacute hepatic failure. If this patient had been younger we would have considered liver transplantation at the time of transfer, when it was apparent tLat spontaneous recovery was very unlikely to occur.